Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 41, NWS Goodland, KS

May 26, 2006Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2006, 8:20 PM CDT for Sheridan County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2006, 8:20 PM CDT (01:20 UTC)
Expired
May 26, 2006, 8:45 PM CDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:38 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2423 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2470 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:53 PM CDT, 27 minutes earlier.

Area forecast discussion, May 26, 7:53 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT FRI MAY 26 2006

.UPDATE...ZONES HAVE BEEN UPDATED TO REFLECT CANCELLATION OF RED
FLAG WARNING FOR CHEYENNE AND KIT CARSON COUNTIES OF COLORADO FOR
THIS EVENING. WIND SPEEDS HAVE DIMINISHED OVER THE PAST COUPLE OF
HOURS AND RH VALUES HAVE INCREASED TO ABOVE 20 PERCENT AT MOST
LOCATIONS. FOR THIS EVENING AND OVERNIGHT THUNDERSTORM THREAT STILL
REMAINS. HOWEVER WILL NOT BE MAKING ANY OTHER CHANGES AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...RED FLAG WARNING FROM 12 PM TO 9 PM MDT SATURDAY FOR COZ252-
     COZ253-COZ254.

&&

LAMMERS
Hazardous weather outlook, May 26, 11:40 AM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT FRI MAY 26 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1140 AM CDT FRI MAY 26 2006 /1040 AM MDT FRI MAY 26 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING
IN THE TRI STATE AREA. MOSTLY SUNNY SKIES WILL ALLOW FOR STRONG
HEATING AND DESTABILIZATION TO OCCUR...WHILE SOUTHEAST WINDS
INCREASE THE LOW LEVEL MOISTURE. STORMS COULD INITIATE ON ANY OF
SEVERAL BOUNDARIES IN THE AREA...INCLUDING AN OUTFLOW BOUNDARY FROM
OVERNIGHT STORMS JUST SOUTH OF INTERSTATE 70...A DEVELOPING DRY LINE
NEAR THE COLORADO AND KANSAS STATE LINE...AND A WARM FRONT LIFTING
OUT OF SOUTHWEST KANSAS. A WEAK UPPER LEVEL DISTURBANCE MOVING OUT
OF COLORADO WILL CONTRIBUTE ADDITIONAL LIFT. LARGE HAIL...DAMAGING
WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY
THREATS...HOWEVER DUE TO THE SURFACE BOUNDARIES IN THE AREA AN
ISOLATED TORNADO CANNOT BE RULED OUT.

A RED FLAG WARNING IS IN EFFECT FOR CHEYENNE AND KIT CARSON
COUNTIES OF COLORADO FROM NOON UNTIL 9 PM MDT. ELSEWHERE...THE
RANGELAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY.
EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD
FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS.
ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RED FLAG WARNING IS IN EFFECT FOR CHEYENNE...KIT CARSON AND YUMA
COUNTIES OF COLORADO SATURDAY AFTERNOON FROM NOON UNTIL 9 PM MDT.
ELSEWHERE...THE RANGELAND FIRE DANGER INDEX WILL AGAIN BE IN THE
EXTREME CATEGORY. EXTREME FIRE DANGER CONDITIONS ARE EXPECTED
AGAIN SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT).

DDT/JDK

In the hours before

Local storm report, May 26, 5:51 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             HOXIE                   39.36N 100.44W
05/26/2006  M0.75 INCH       SHERIDAN           KS   TRAINED SPOTTER

            HAIL BEGINNING TO COVER GROUND.

&&

MENTZER
Local storm report, May 26, 6:15 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TORNADO          5 ENE MINGO             39.31N 100.87W
05/26/2006                   THOMAS             KS   PUBLIC

            BRIEF TOUCHDOWN IN OPEN FIELD. REPORTED AS LANDSPOUT.

&&

MENTZER
Local storm report, May 26, 6:40 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             TASCO                   39.35N 100.29W
05/26/2006  E1.00 INCH       SHERIDAN           KS   LAW ENFORCEMENT

&&

MENTZER
Local storm report, May 26, 6:45 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             1 E TASCO               39.35N 100.27W
05/26/2006  E1.00 INCH       SHERIDAN           KS   LAW ENFORCEMENT

&&

MENTZER
Special weather statement, May 26, 7:45 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT FRI MAY 26 2006

KSZ003-270115-
DECATUR-
745 PM CDT FRI MAY 26 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DECATUR COUNTY IN NORTHWEST KANSAS...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF NEW ALMELO...OR 20 MILES
NORTHEAST OF HOXIE...AND MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM
Local storm report, May 26, 7:49 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             11 NNW MORLAND          39.50N 100.15W
05/26/2006  E0.88 INCH       GRAHAM             KS   PUBLIC

&&

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:05 PM CDTSevere Thunderstorm WarningGLDGraham, Norton55 min
May 26, 7:13 PM CDTSevere Thunderstorm WarningGLDSheridan29 min
May 26, 8:00 PM CDTSevere Thunderstorm WarningGLDGraham, Norton39 min
May 26, 8:07 PM CDTSevere Thunderstorm WarningGLDGove23 min
May 26, 8:37 PM CDTSevere Thunderstorm WarningGLDSheridan38 min
May 26, 8:53 PM CDTSevere Thunderstorm WarningGLDGraham54 min
May 27, 11:47 AM CDTWind AdvisoryGLDGove, Graham, Norton, Sheridan7 hr
May 27, 4:15 AM CDTRed Flag WarningGLDCheyenne, Kit Carson, Yuma42 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.